Alert archive / Utah / Flash Flood Watches in 2017

Flash Flood Watch 4, NWS Salt Lake City, UT

July 24, 2017

NWS Salt Lake City, UT issued this flash flood watch at Jul 24, 2017, 3:30 AM MDT. It took effect at Jul 24, 2017, 12:00 PM MDT. It was in force for 33 hr.

The area

The counties it named.

The facts

Issued
Jul 24, 2017, 3:30 AM MDT (09:30 UTC)
In effect from
Jul 24, 2017, 12:00 PM MDT
Expired
Jul 25, 2017, 9:00 PM MDT
In force
33 hr
Issued by
NWS Salt Lake City, UT
Flood severity
None

The text

As transmitted.

725 
WGUS65 KSLC 240930
FFASLC

URGENT - IMMEDIATE BROADCAST REQUESTED
Flood Watch
National Weather Service Salt Lake City UT
330 AM MDT Mon Jul 24 2017

UTZ010-012>016-019>021-517-518-242300-
/O.NEW.KSLC.FF.A.0004.170724T1800Z-170726T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Wasatch Plateau/Book Cliffs-Castle Country-San Rafael Swell-
Sanpete/Sevier Valleys-West Central Utah-Southwest Utah-
Utahs Dixie and Zion National Park-South Central Utah-
Glen Canyon Recreation Area/Lake Powell-Central Mountains-
Southern Mountains-
Including the cities of Scofield, Price, Castle Dale, Emery, 
Green River, Hanksville, Manti, Richfield, Delta, Fillmore, 
Beaver, Cedar City, Milford, St George, Kanab, Escalante, 
Bullfrog, Cove Fort, Koosharem, Fish Lake, Loa, Panguitch, 
and Bryce Canyon
330 AM MDT Mon Jul 24 2017

...FLASH FLOOD WATCH IN EFFECT FROM NOON MDT TODAY THROUGH
TUESDAY EVENING...

The National Weather Service in Salt Lake City has issued a

* Flash Flood Watch for central and southern Utah, south of a 
  line from roughly Delta to Price. 

* From noon MDT today through Tuesday evening

* Showers and thunderstorms capable of producing heavy rainfall
  are expected this afternoon and evening across the area. The
  threat for heavy rainfall will continue into the overnight
  hours, with additional showers and thunderstorms expected
  Tuesday afternoon and evening. 

* Heavy rainfall can lead to rapid onset of flooding, with some 
  of the most prone areas being slot canyons, burn scars, 
  normally dry washes, and low water crossings. Water can rise 
  quickly downstream of heavy rain, even when the actual 
  thunderstorm is many miles away. Rock and mud slides, as well 
  as water flowing across roadways, will be possible and could 
  locally impact travel. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Watch means that conditions may develop that lead
to flash flooding. Flash flooding is a VERY DANGEROUS SITUATION.

You should monitor later forecasts and be prepared to take action
should Flash Flood Warnings be issued.

&&

$$

For more information from NOAA/s National Weather Service Visit...
http://weather.gov/saltlakecity
5 follow-up statements
990 
WGUS65 KSLC 242051
FFASLC

Flood Watch
National Weather Service Salt Lake City UT
251 PM MDT Mon Jul 24 2017

UTZ010-012>016-019>021-517-518-250515-
/O.CON.KSLC.FF.A.0004.000000T0000Z-170726T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Wasatch Plateau/Book Cliffs-Castle Country-San Rafael Swell-
Sanpete/Sevier Valleys-West Central Utah-Southwest Utah-
Utahs Dixie and Zion National Park-South Central Utah-
Glen Canyon Recreation Area/Lake Powell-Central Mountains-
Southern Mountains-
Including the cities of Scofield, Price, Castle Dale, Emery, 
Green River, Hanksville, Manti, Richfield, Delta, Fillmore, 
Beaver, Cedar City, Milford, St George, Kanab, Escalante, 
Bullfrog, Cove Fort, Koosharem, Fish Lake, Loa, Panguitch, 
and Bryce Canyon
251 PM MDT Mon Jul 24 2017

...FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH TUESDAY EVENING...

The Flash Flood Watch continues for

* Portions of central Utah and southern Utah, including the 
  following areas, in central Utah, Castle Country, Central 
  Mountains, San Rafael Swell, Sanpete/Sevier Valleys, Wasatch 
  Plateau/Book Cliffs, and West Central Utah. In southern Utah, 
  Glen Canyon Recreation Area/Lake Powell, South Central Utah, 
  Southern Mountains, Southwest Utah, and Utahs Dixie and Zion 
  National Park.

* Through Tuesday evening

* Showers and thunderstorms have formed over the higher terrain
  areas of the watch area already this afternoon and have produced
  locally intense rainfall up to 2 inches in an hour. The
  thunderstorm activity is expected to increase in areal extent
  late this afternoon and through the evening across the area. 
  The threat for heavy rainfall will continue into the overnight 
  hours as well, with additional showers and thunderstorms 
  expected Tuesday afternoon and evening. 

* Heavy rainfall can lead to rapid onset of flooding, with some 
  of the most prone areas being slot canyons, burn scars, 
  normally dry washes, and low water crossings. Water can rise 
  quickly downstream of heavy rain, even when the actual 
  thunderstorm is many miles away. Rock and mud slides, as well 
  as water flowing across roadways, will be possible and could 
  locally impact travel. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Watch means that conditions may develop that lead
to flash flooding. Flash flooding is a VERY DANGEROUS SITUATION.

You should monitor later forecasts and be prepared to take action
should Flash Flood Warnings be issued.

&&

$$

For more information from NOAA/s National Weather Service Visit...
http://weather.gov/saltlakecity
197 
WGUS65 KSLC 250409
FFASLC

Flood Watch
National Weather Service Salt Lake City UT
1009 PM MDT Mon Jul 24 2017


UTZ010-012>016-019>021-517-518-251200-
/O.CON.KSLC.FF.A.0004.000000T0000Z-170726T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Wasatch Plateau/Book Cliffs-Castle Country-San Rafael Swell-
Sanpete/Sevier Valleys-West Central Utah-Southwest Utah-
Utahs Dixie and Zion National Park-South Central Utah-
Glen Canyon Recreation Area/Lake Powell-Central Mountains-
Southern Mountains-
Including the cities of Scofield, Price, Castle Dale, Emery, 
Green River, Hanksville, Manti, Richfield, Delta, Fillmore, 
Beaver, Cedar City, Milford, St George, Kanab, Escalante, 
Bullfrog, Cove Fort, Koosharem, Fish Lake, Loa, Panguitch, 
and Bryce Canyon
1009 PM MDT Mon Jul 24 2017

...FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH TUESDAY EVENING...

The Flash Flood Watch continues for

* Portions of central Utah and southern Utah, including the 
  following areas, in central Utah, Castle Country, Central 
  Mountains, San Rafael Swell, Sanpete/Sevier Valleys, Wasatch 
  Plateau/Book Cliffs, and West Central Utah. In southern Utah, 
  Glen Canyon Recreation Area/Lake Powell, South Central Utah, 
  Southern Mountains, Southwest Utah, and Utahs Dixie and Zion 
  National Park.

* Through Tuesday evening

* Showers and isolated thunderstorms, some with heavy rain, will
  continue across the watch area overnight. The areal extent and 
  intensity of rains will likely increase late tonight through 
  early Tuesday across southwest Utah, then spread into central 
  Utah during the morning. A short break in the heavy rainfall 
  could develop late Tuesday morning through mid-afternoon, then 
  increase again late Tuesday afternoon and evening. 

* Heavy rainfall can lead to rapid onset of flooding, with some 
  of the most prone areas being slot canyons, burn scars, 
  normally dry washes, and low water crossings. Water can rise 
  quickly downstream of heavy rain, even when the actual 
  thunderstorm is many miles away. Rock and mud slides, as well 
  as water flowing across roadways, will be possible and could 
  locally impact travel. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Watch means that conditions may develop that lead
to flash flooding. Flash flooding is a VERY DANGEROUS SITUATION.

You should monitor later forecasts and be prepared to take action
should Flash Flood Warnings be issued.

&&

$$

For more information from NOAA/s National Weather Service Visit...
http://weather.gov/saltlakecity
747 
WGUS65 KSLC 250912
FFASLC

Flood Watch
National Weather Service Salt Lake City UT
312 AM MDT Tue Jul 25 2017

UTZ010-012>016-019>021-517-518-252200-
/O.CON.KSLC.FF.A.0004.000000T0000Z-170726T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Wasatch Plateau/Book Cliffs-Castle Country-San Rafael Swell-
Sanpete/Sevier Valleys-West Central Utah-Southwest Utah-
Utahs Dixie and Zion National Park-South Central Utah-
Glen Canyon Recreation Area/Lake Powell-Central Mountains-
Southern Mountains-
Including the cities of Scofield, Price, Castle Dale, Emery, 
Green River, Hanksville, Manti, Richfield, Delta, Fillmore, 
Beaver, Cedar City, Milford, St George, Kanab, Escalante, 
Bullfrog, Cove Fort, Koosharem, Fish Lake, Loa, Panguitch, 
and Bryce Canyon
312 AM MDT Tue Jul 25 2017

...FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH THIS EVENING...

The Flash Flood Watch continues for

* Portions of central Utah and southern Utah, including the 
  following areas, in central Utah, Castle Country, Central 
  Mountains, San Rafael Swell, Sanpete/Sevier Valleys, Wasatch 
  Plateau/Book Cliffs, and West Central Utah. In southern Utah, 
  Glen Canyon Recreation Area/Lake Powell, South Central Utah, 
  Southern Mountains, Southwest Utah, and Utahs Dixie and Zion 
  National Park.

* Through this evening

* Widespread showers and isolated thunderstorms, some with heavy
  rainfall, will continue through the morning hours across much of
  central and southern Utah. Scattered showers and thunderstorms
  capable of producing very heavy rainfall will again be possible
  this afternoon and evening across the area.  

* Heavy rainfall can lead to rapid onset of flooding, with some 
  of the most prone areas being slot canyons, burn scars, 
  normally dry washes, and low water crossings. Water can rise 
  quickly downstream of heavy rain, even when the actual 
  thunderstorm is many miles away. Rock and mud slides, as well 
  as water flowing across roadways, will be possible and could 
  locally impact travel. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Watch means that conditions may develop that lead
to flash flooding. Flash flooding is a VERY DANGEROUS SITUATION.

You should monitor later forecasts and be prepared to take action
should Flash Flood Warnings be issued.

&&

$$

For more information from NOAA/s National Weather Service Visit...
http://weather.gov/saltlakecity
570 
WGUS65 KSLC 252227
FFASLC

Flood Watch
National Weather Service Salt Lake City UT
427 PM MDT Tue Jul 25 2017

UTZ010-012>016-019>021-517-518-260300-
/O.CON.KSLC.FF.A.0004.000000T0000Z-170726T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Wasatch Plateau/Book Cliffs-Castle Country-San Rafael Swell-
Sanpete/Sevier Valleys-West Central Utah-Southwest Utah-
Utahs Dixie and Zion National Park-South Central Utah-
Glen Canyon Recreation Area/Lake Powell-Central Mountains-
Southern Mountains-
Including the cities of Scofield, Price, Castle Dale, Emery, 
Green River, Hanksville, Manti, Richfield, Delta, Fillmore, 
Beaver, Cedar City, Milford, St George, Kanab, Escalante, 
Bullfrog, Cove Fort, Koosharem, Fish Lake, Loa, Panguitch, 
and Bryce Canyon
427 PM MDT Tue Jul 25 2017

...FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL 9 PM MDT THIS
EVENING...

The Flash Flood Watch continues for

* Portions of central Utah and southern Utah, including the 
  following areas, in central Utah, Castle Country, Central 
  Mountains, San Rafael Swell, Sanpete/Sevier Valleys, Wasatch 
  Plateau/Book Cliffs, and West Central Utah. In southern Utah, 
  Glen Canyon Recreation Area/Lake Powell, South Central Utah, 
  Southern Mountains, Southwest Utah, and Utahs Dixie and Zion 
  National Park.

* Until 9 PM MDT this evening

* Widespread showers and isolated thunderstorms, some with heavy 
  rainfall, will continue through the morning hours across much 
  of central and southern Utah. Scattered showers and 
  thunderstorms capable of producing very heavy rainfall will 
  again be possible this afternoon and evening across the area. 

* Heavy rainfall can lead to rapid onset of flooding, with some 
  of the most prone areas being slot canyons, burn scars, 
  normally dry washes, and low water crossings. Water can rise 
  quickly downstream of heavy rain, even when the actual 
  thunderstorm is many miles away. Rock and mud slides, as well 
  as water flowing across roadways, will be possible and could 
  locally impact travel. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Watch means that conditions may develop that lead
to flash flooding. Flash flooding is a VERY DANGEROUS SITUATION.

You should monitor later forecasts and be prepared to take action
should Flash Flood Warnings be issued.

&&

$$

For more information from NOAA/s National Weather Service Visit...
http://weather.gov/saltlakecity
831 
WGUS65 KSLC 260250
FFASLC

Flood Watch
National Weather Service Salt Lake City UT
850 PM MDT Tue Jul 25 2017


UTZ010-012>016-019>021-517-518-260400-
/O.EXP.KSLC.FF.A.0004.000000T0000Z-170726T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Wasatch Plateau/Book Cliffs-Castle Country-San Rafael Swell-
Sanpete/Sevier Valleys-West Central Utah-Southwest Utah-
Utahs Dixie and Zion National Park-South Central Utah-
Glen Canyon Recreation Area/Lake Powell-Central Mountains-
Southern Mountains-
Including the cities of Scofield, Price, Castle Dale, Emery, 
Green River, Hanksville, Manti, Richfield, Delta, Fillmore, 
Beaver, Cedar City, Milford, St George, Kanab, Escalante, 
Bullfrog, Cove Fort, Koosharem, Fish Lake, Loa, Panguitch, 
and Bryce Canyon
850 PM MDT Tue Jul 25 2017

...FLASH FLOOD WATCH WILL EXPIRE AT 9 PM MDT THIS EVENING...

The Flash Flood Watch for portions of central Utah and southern
Utah will expire at 9 PM MDT this evening. 

Earlier showers and thunderstorms have ended across most of the 
watch area early this evening. Any lingering showers and 
thunderstorms are no longer expected to generate heavy rain.

$$

For more information from NOAA/s National Weather Service Visit...
http://weather.gov/saltlakecity

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood watch went out at Jul 23, 9:53 PM MDT, 5 hours 37 minutes earlier.

Area forecast discussion, Jul 23, 9:53 PM MDT, 5 hours 37 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
953 PM MDT Sun Jul 23 2017

.SYNOPSIS...Moisture pooled to the south of Utah will begin a
northward surge on Monday. Deep moisture will then remain in
place into Wednesday bringing a threat of heavy rain.

&&

.DISCUSSION...The high has shifted east this eve and deep
moisture to our south has started to spread into UT. Convection
from earlier in the day has pretty much dissipated with just
lingering showers over about the southern 2/3 of the CWA. One area
of active tstms does persist at this time west of St George along
the NV border and this area could be the most active overnight.
The light showers could also persist across the remainder of the
south and west overnight.

The moisture continues to spread north overnight thru Mon night
but limited instability could keep storms more isolated and
terrain based. However those that do form will likely generate
heavy rain.

Models identify a short wave trof that lifts out of AZ tomorrow
night and north thru UT Tue morning bringing the deepest moisture
with it. It also warms the temps aloft so what may end up
happening will be larger areas of stratiform rain with only
isolated convection and heavy rain. There is a potential however
of warm rain processes generating large amounts of precip in
upslope areas that will be missed by our mtn top radars.

The ridge position and the vertical thermal profile change little
on Wed but a slow drying trend does begin as the ridge does bulge
wwd into srn CA and starts to cut off the moisture supply.

Updated forecasts earlier to lower pops across the nern CWA for
tonight but made few other changes. No additional updates planned.

&&

.AVIATION...Winds at the KSLC terminal will remain southerly
through the night and into Monday.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...None.
WY...None.
&&

Wilensky

For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity

For frequently asked questions about the Area Forecast Discussion
visit...
http://weather.gov/saltlakecity/general/afd_faqs.php
Hazardous weather outlook, Jul 23, 6:46 AM MDT, 20 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service Salt Lake City UT
646 AM MDT Sun Jul 23 2017

UTZ001>016-019>021-517-518-WYZ021-241200-
Cache Valley/Utah Portion-Northern Wasatch Front-
Salt Lake and Tooele Valleys-Southern Wasatch Front-
Great Salt Lake Desert and Mountains-Wasatch Mountain Valleys-
Wasatch Mountains I-80 North-Wasatch Mountains South of I-80-
Western Uinta Mountains-Wasatch Plateau/Book Cliffs-
Western Uinta Basin-Castle Country-San Rafael Swell-
Sanpete/Sevier Valleys-West Central Utah-Southwest Utah-
Utahs Dixie and Zion National Park-South Central Utah-
Glen Canyon Recreation Area/Lake Powell-Central Mountains-
Southern Mountains-Southwest Wyoming-
646 AM MDT Sun Jul 23 2017

This Hazardous Weather Outlook is for the western two thirds of
Utah and southwest Wyoming.

.DAY ONE...Today and Tonight

Isolated to widely scattered showers and thunderstorms will form
across the outlook area this afternoon and evening. Locally heavy
rain and isolated flash flooding is possible across southern Utah.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Thunderstorms look to become more widespread across the outlook
area again Monday through Wednesday with an increasing chance of
heavy rain and associated flash flooding.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

For more information from NOAA/s National Weather Service visit...
http://weather.gov/saltlakecity

For information on potential road travel impacts visit...
http://www.udottraffic.utah.gov/roadweatherforecast.aspx

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 24, 1:26 PM MDTFlash Flood WarningSLCGarfield, Iron3 hr
Jul 24, 2:09 PM MDTFlash Flood WarningSLCGarfield, Iron3 hr
Jul 24, 2:33 PM MDTAreal Flood AdvisorySLCIron117 min
Jul 24, 5:00 PM MDTFlash Flood WarningSLCGarfield4 hr
Jul 24, 5:38 PM MDTFlash Flood WarningSLCGarfield, Kane3 hr

Nearby

Flash Flood Watches in Utah, 2017Every flash flood watch in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.